Advertisement

On the Maximality of the Sum of Two Maximal Monotone Operators

  • Yuqing Chen
  • Yeol Je ChoEmail author
  • Themistocles M. Rassias
Chapter
Part of the Springer Optimization and Its Applications book series (SOIA, volume 135)

Abstract

Let E be a real reflexive Banach space, E be the dual space of E and \(T: D(T)\subseteq E\to 2^{E^{*}}\), \(S:D(S)\subseteq E\to 2^{E^*}\) be two maximal monotone operators such that D(T) ∩ D(S) ≠ ∅. Assume that there exist x0 ∈ E, r > 0, λ0 > 0 such that inffTx(f, x − x0) is lower bounded on each bounded subset of D(T) and, if, for each y ∈ B(x0, r), g ∈ E, x n  ∈ D(T) and λ n  ∈ (0, λ0) with \(g\in Tx_n+ S_{\lambda _n}x_n+Jx_n\) for each n = 1, 2, ⋯, \(\{R_{\lambda _n}^Sx_n\}_{=1}^{\infty }\) is bounded, then we have
$$\displaystyle \inf _{n\geq 1}(S_{\lambda _n}x_n,R_{\lambda _n}^Sx_n-y)>-\infty , $$
where \(R_{\lambda }^S\) is the Yosida resolvent of S, then T + S is maximal monotone. Also, we construct a degree theory for the sum of two maximal monotone operators, where the sum may not be maximal monotone, and the degree theory is also applied to study the operator equation 0 ∈ (T + S)x. Finally, we give some applications of the main results to nonlinear partial differential equations.

Notes

Acknowledgements

The authors thank the referee for helpful comments and suggestions on this manuscript. Also, we wish to express our thanks to Professor Mihai Turinici for reading the paper and providing very helpful comments.

References

  1. 1.
    T.M. Afsaw, Maximality theorems on the sum of two maximal monotone operators and application to variational inequality problems. Abstr. Appl. Anal. 2016, 10 (2016)MathSciNetGoogle Scholar
  2. 2.
    H. Attouch, On the maximality of the sum of two maximal monotone operators. Nonlinear. Anal. 5, 143–147 (1981)MathSciNetCrossRefGoogle Scholar
  3. 3.
    V. Barbu, Nonlinear Semigroups and Differential Equations in Banach Spaces (Noordhoff, Leyden, 1976)CrossRefGoogle Scholar
  4. 4.
    H. Brézis, Operateurs maxinaux monotones (North-Holland, Amsterdam, 1973)Google Scholar
  5. 5.
    H. Brézis, M.G. Crandall, A. Pazy, Perturbations of nonlinear maximal monotone sets. Commun. Pure Appl. Math. 23, 123–144 (1970)CrossRefGoogle Scholar
  6. 6.
    F.E. Browder, Nonlinear operators and nonlinear equations of evolution in Banach spaces, in Proceedings of Symposia in Pure Mathematics, vol. 18, Part 2 (American Mathematical Society, Providence, 1976)Google Scholar
  7. 7.
    F.E. Browder, Fixed point theory and nonlinear problems. Bull. Amer. Math. Soc. 1, 1–39 (1983)MathSciNetCrossRefGoogle Scholar
  8. 8.
    F.E. Browder, Nonlinear maximal monotone operators in Banach space. Math. Ann. 175, 89–113 (1968)MathSciNetCrossRefGoogle Scholar
  9. 9.
    F.E. Browder, Nonlinear variational inequalities and maximal monotone mappings in Banach spaces. Math. Ann. 185, 81–90 (1970)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Y.Q. Chen, D. O’Regan, On the homotopy property of topological degree for maximal monotone mappings. Appl. Math. Comput. 208, 373–377 (2009)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Y.Q. Chen, Y.J. Cho, P. Kunum, On the maximality of sums of two maximal monotone operators. J. Math. Anal. 7, 24–30 (2016)MathSciNetGoogle Scholar
  12. 12.
    H. Okochi, On the existence of anti-periodic solutions to a nonlinear evolution equation associated with odd sub-differential operators. J. Funct. Anal. 91, 246–258 (1990)MathSciNetCrossRefGoogle Scholar
  13. 13.
    D. O’Regan, Y.J. Cho, Y.Q. Chen, Topological Degree Theory and Applications (Chapman and Hall/CRC Press, Boca Raton, 2006)zbMATHGoogle Scholar
  14. 14.
    D. Pascali, S. Sburlan, Nonlinear Mappings of Monotone Type (Noordhoff, Leyden, 1978)CrossRefGoogle Scholar
  15. 15.
    R.T. Rockafellar, On the maximal monotonicity of subdifferential mappings. Pac. J. Math. 33, 209–216 (1970)MathSciNetCrossRefGoogle Scholar
  16. 16.
    R.T. Rockafellar, On the maximality of sums of two nonlinear monotone operators. Trans. Am. Math. Soc. 149, 75–88 (1970)CrossRefGoogle Scholar
  17. 17.
    W. Rudin, Functional Analysis (MacGraw-Hill, New York, 1973)zbMATHGoogle Scholar
  18. 18.
    S. Simons, Sum theorems for monotone operators and convex functions. Trans. Am. Math. Soc. 350, 2953–2972 (1998)MathSciNetCrossRefGoogle Scholar
  19. 19.
    S.L. Trojansky, On locally uniformly convex and differentiable norms in certain nonseparable Banach spaces. Stud. Math. 37, 173–180 (1971)CrossRefGoogle Scholar
  20. 20.
    S. Zhang, Y. Chen, Degree theory for multivalued(S) type mappings and fixed point theorems. Appl. Math. Mech. 11, 441–454 (1990)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Yuqing Chen
    • 1
  • Yeol Je Cho
    • 2
    • 3
    Email author
  • Themistocles M. Rassias
    • 4
  1. 1.Guangdong University of TechnologyGuangzhouPeople’s Republic of China
  2. 2.Department of Mathematics Education and RINSGyeongsang National UniversityJinjuKorea
  3. 3.Center for General EducationChina Medical UniversityTaichungTaiwan
  4. 4.Department of MathematicsNational Technical University of AthensAthensGreece

Personalised recommendations